Got my Hu 500mg !

Well will take this capsule Mon Wed, Fridays , Go back to hospital in 3 weeks . Do hope it doesnt give me to many side effects , he said i may feel hot and feel funny at. first , i said i feel like this anyway ! He also said it can lead to luekemeaina in rare cases. well i already thought if this . scary thought eh that a tablet spcould make me worse ! Im starting first dose Friday he said i dont need to start tonight . hope everyone on here doing well 😄

best wishes Holly x

28 Replies

  • Hi Holly,

    Once I went on Hydroxy I started to feel so much better, OK I know it is not for everyone, but for me it is fine my platelets are all normal at the moment my Haemotologist is really pleased with me, I keep on expecting to get some nasty side effects but from the word go I have been fine, even been through total knee replacement operation.

    So look to the future my friend and onwards and upwards.


  • Aww thank you for your uplifting reply jean, yes its that word chemo .. that scares me .i will just take it and forget about it and be grateful its a fairly low dose im starting on . wow you did well with a total knee replacement . well done .Thanks again take care Holly

  • Hi Holly,

    Go for it! I have taken one capsule every day for the last 3 years and have had no side effects at all. From reading previous posts, I think higher doses may mean more side effects. I'm sure you'll be fine.

    Best wishes

    Judy x

  • Hi Holly, I'm sure you'll be fine. As you say you're starting on a low dose. I haven't had any problems so far with the hydroxy and it had brought my platelets down. I do get tired but that is a symptom of ET as well, so who knows? I'm back at clinic soon, hoping they'll reduce it a bit more. I didn't like the idea of taking this drug but common sense prevailed.

    Good Luck


  • HI Mary,

    My husband has cut coffee out from Monday he was absolutely drained every day he feels so much better. He's got pv jak2 positive. He's on 500mg daily of hydroxy.


  • Thanks Tracy , yes im jak2 pos also . i have been cutting back on my endless cups of tea ! regards Holly

  • I also have e/t and am jak2 positive taking medication every day but could not give up my coffee it's the only thing that keeps me going ha ha ❤️️☕️️

  • Hi Holly

    It's good you have a low dose .

    I take 14 per week and have had no serious side effects I do get the wall of fatigue now and again but that could be the ET itself or my age or the fact that I still think I'm 29 ! Lol

    My platelets started off at 1100 and are now 500 so I'm no longer a platelet millionaire .

    I felt a lot better when I started taking it hope you will too .


  • wow Helen ,didnt realise you were taking 14 ! your also an inspiration to me your energy and fact you look great and so well my friend xx

  • Thank you all ladies, you all seem positive , feeling okay about it now , just the thought i guess . He didnt think i would even need anti sickness pill so i trust i wont by what he said ! so thanks once again love Holly xx

  • My husband hasn't needed to use the anti sickness tablets. He drinks plenty of water.

  • Hi Holly

    I stated taking mine in July and like you was not looking forward to it after the nurse went through all the side effects with me. BUT touchwood I have felt OK . Had one a day but now have 1 Mon to Thurs and 2 Fri to Sun . Still ok.

    Nurse said may feel better if take at night before bed and I took that advice . All ok . Platlets from 859 to 349 now.

    Good luck to you .


  • Thanks Jane ,i did ask Dr about taking at night ,he was a bit non plus , but im inclined to take after my early evening main meal when i start Friday pleased you and others are okay on drug , regards Holly

  • My husband takes his hydroxy at 6pm every night.

    We took this advice from another mpn site

  • Good luck Holly. I know you have been dreading it for quite a long time, but I am sure the reality will be ok. Let us know how you get on. Karen x

  • Hi Karen , yes your right i have , thinks its the word chemo pill eh ! but i feel confident i will be fine and it wont affect me too much in my day to day living ,i must try and be positive thank you regards Holly x

  • HI holly,

    My husband is on 500mg hydroxy daily he's been absolutely fine no side effects at all.

    My husband has got pv jak2 positive.


  • Hi Holly , just to add to all the great positive posts you've got ,

    I've taken HU for 3 years now

    1000mg x 4 days & 500mg 3days ,

    And my platelets have dropped from 900+ to 390 , it doesn't happen over night but HU is the way forward for us

    It's small doses so doesn't have a big impact , only side affect is a few mouth ulcer's from time to time , & fatigue but this could also be from our ET condition

    Give it time , & before you know it

    Your platelets will be rocketing Down

    Only advice drink lots Water & eat health

    & stay protected & covered when in the sunshine , xx

    Love & best wishes my Friend

    Pam X

  • Bless you pam , another inpsiration for me , like Helen i see you have a full and busy life and look so well ,and what a great lady you are doing that grulling marathon for us all ! so well done and your family must be soo proud of you like all of us on here all the best to you love Holly xx

  • Thanks Holly,

    The GNR was a unbelievable day still think jeezzz did I really do that 🎖 -- 2 toe nails &

    a black toe 😱 But worth every ache & pain x😜

    Because you & all my friends on here mean so much to me ,

    Is the reason I did it xxx

    Take care & stay safe ,

    Love Pam X

  • Hi Holly, I haven't been on here much lately as going thru a house move. At moment, am holed up in my best mates sons bedroom complete with Airfix planes suspended from the ceiling - when I wake up, I am convinced they're bats and dive back under the duvet!!

    Just wanted to reassure you like all the other MPN Magnificents who've replied, yes, it's the thought that's scarey but the reality is the Hydroxy should bring your platelets down & potentially give you a life back!! Just like the Airfix planes, they're not what I thought they were!

    Sending you much love Holly, Poll X

  • Ha like that analogy thanks Polly , yes im sure i will be fine and yes hope to feel better than i do now its the tiredness that gets me like most of us on here hope you soon get in your new home best wishes Holly xx

  • I have been on Hydroxycarbamide for almost 11 years - various dosages according to my blood levels. At present I am on 8 tablets a week but have been on as much as 12 tablets a week. I have been lucky as I seem to tolerate the meds very well and they work well in bringing my platelets down - at present they in the range of 390-400, so very good.

    I am also closely monitored every 2-3 months. I can remember feeling very apprehensive at the beginning, I think that is only natural. One of word of advice - don't dwell too much the word chemotherapy - they are very low dose tablets.

    Hope you feel taking them


  • Hello Holly, you will probably soon feel the benefits on the Hydroxy. Your bloods should get to a more normal state and you will be monitored regularly in the early days especially.

    You know a bit of my story already, but just to say that I was on Hydroxy for well over 25 years and it kept my bloods at a reasonable level most of the time. The dosage was adjusted according to the blood levels and normally I would have a blood test every two or three months, except when things were changing and then i would be tested maybe every two weeks for a while. The dosage varied from 1 per day to 2 and 3 on alternate days.

    I did have some side effects, the most noticeable being mouth ulcers and a red face. These stopped more or less immediately when I had to go on Ruxolitinib because my blood turned from PV to Myelofibrosis, but the diagnosis changed about 5 years ago and I started with PV in 1983.

    Best wishes, and I am sure you are doing the right thing, but remember that other drugs are available, as they say! ;-)


  • Hi Cat, ET jak2 positive here. 1000mg HU daily, or I should say nightly. I take it at bedtime with a sleeping pill (Temazapam). It made me feel nauseous taking it in the morning. The 1000mg brought down my platelets, but Stanford wants me to stay on that dose. I just take 500mg for now and we'll see the results at my next checkup. Scary for me, too, of course. What do they say when it causes leukemia...oops?!

  • Thank you jerry ,gosh 1000mg seems alot ! hope your next check up is a positive result for you .seems we are all on different mg of HU yes think i will take mine pm see how it goes , yes leukaemia was mentioned to me ! best wishes Holly

  • Hi holly , I also take two hydra a day side affects I get are mouth ulcers ,bone pain and fatigue but feel well most the time x brought my platelets down in 200 hundreds started over 1000 small price to pay x without these meds we all be in bad way x onwards and upwards xxx

  • Hi Chrissy yes your right we need to take these meds . Thank you for your reply keep well best wishes Holly x

You may also like...